Arkansas, 2008

Tornadoes and Flash Flooding in Arkansas, May 2, 2008

May 2, 2008 · NWS LZK · 34 events in 21 counties and zones

A line of thunderstorms pushed into western Arkansas early on the morning of May 2nd. During the morning and afternoon hours, severe thunderstorms developed out ahead of the line and produced tornadoes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
6
Injuries
27
Property damage
$61 million
Crop damage
None recorded
Events
34

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

A line of thunderstorms pushed into western Arkansas early on the morning of May 2nd. During the morning and afternoon hours, severe thunderstorms developed out ahead of the line and produced tornadoes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at May 2, 3:22 AM CST, 1 hour 28 minutes earlier.

Area forecast discussion, May 2, 3:22 AM CST, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
422 AM CDT FRI MAY 2 2008

.SHORT TERM...TODAY THROUGH MONDAY
STORM SYSTEM MOVING THROUGH THE PLAINS INTO IOWA EARLY THIS
MORNING...AND WILL DRAG A COLD FRONT INTO THE REGION. AS OF 4 AM
CDT...THE FRONT WAS APPROCHING NORTHWEST ARKANSAS...WITH A LINE OF
STRONG TO SEVERE THUNDERSTORMS AHEAD OF THE FRONT.

THE LINE WILL BUILD INTO WESTERN SECTIONS OF THE STATE THIS
MORNING...WITH SOME SEVERE WEATHER POSSIBLE. THE LINE WILL LIKELY
WEAKEN AS THE MORNING PROGRESSES...BUT PRECIPITATION SHIELD WILL
CONTINUE HEADING THROUGH CENTRAL/EASTERN ARKANSAS.

BY EARLY AFTERNOON...THE FRONT WILL BISECT THE STATE FROM
NORTHEAST TO SOUTHWEST...WITH THE STORM SYSTEM MOVING FARTHER AWAY
TO THE NORTH AND EAST. WITH THE SYSTEM DEPARTING...THE FRONT WILL
TEND TO SLOW DOWN. THERE WILL BE SOME HEATING AHEAD OF THE
FRONT...WITH CAPE VALUES BETWEEN 1500 AND 2500 J/KG. IN
ADDITION...THERE WILL BE SOME 0-1KM HELICITY FROM 100 TO 200
M2/S2.

THUNDERSTORMS WILL LIKELY REDEVELOP ALONG THE FRONT DURING THE
AFTERNOON...WITH MORE SEVERE WEATHER POSSIBLE. DAMAGING
WINDS/LARGE HAIL WILL BE THE MAIN CONCERNS. WITH SOME TURNING IN
THE ATMOSPHERE...ISOLATED TORNADOES CANNOT BE RULED OUT.

IN ADDITION...PRECIPITABLE WATER VALUES OF 1.25 TO 1.75 INCHES
WILL BE NOTED IN THE EASTERN HALF OF THE STATE THIS AFTERNOON.
GIVEN A SLOW FRONT...AND WELL ABOVE NORMAL MOISTURE...THERE WILL
BE POCKETS OF HEAVY RAINFALL...WITH AMOUNTS OVER TWO INCHES IN
SPOTS.

OUTSIDE OF THE SEVERE WEATHER/HEAVY RAIN POTENTIAL...GUSTY
SOUTHERLY WINDS WILL OCCUR AHEAD OF THE FRONT...WITH A LAKE WIND
ADVISORY POSTED IN THE NORTH THIS MORNING AND IN CENTRAL/EASTERN
ARKANSAS FOR MUCH OF THE DAY.

SEVERE WEATHER/HEAVY RAIN WILL CONTINUE IN THE SOUTHEAST COUNTIES
THIS EVENING BEFORE THE FRONT FINALLY EDGES OUT OF THE STATE. DRY
AND SLIGHTLY COOLER AIR WILL FOLLOW THIS WEEKEND...WITH NO RAIN
EXPECTED FOR THE REMAINDER OF THE PERIOD.

HIGH PRESSURE WILL BUILD OVER ARKANSAS THIS WEEKEND...BUT WILL
MOVE TOWARD THE SOUTHEAST UNITED STATES ON MONDAY. RETURN FLOW
WILL BRING INCREASING MOISTURE MONDAY AFTERNOON...WITH CHANCES FOR
PRECIPITATION TO START THE LONG TERM.
&&

.LONG TERM...MONDAY NIGHT THROUGH THURSDAY
THE UPPER FLOW WILL BE BASICALLY WESTERLY THROUGHOUT THE LONG TERM.
THERE WILL BE ONE DISTURBANCE AFTER ANOTHER MOVING OVER THE FORECAST
AREA. ON THE LAST DAY OF THE LONG TERM...THERE WILL BE A CLOSED LOW
ACTUALLY MOVE FROM WEST TO EAST OVER THE ENTIRE FORECAST AREA. THERE
WILL BE A SURFACE LOW DEVELOP OVER THE LEE SIDE OF THE ROCKIES
MONDAY NIGHT. THIS LOW WILL PUSH EAST ON TUESDAY. IT WILL BE
DRAGGING A COLD FRONT WITH IT...SO THAT THERE WILL BE RAIN CHANCES
IN THE FORECAST UNTIL WEDNESDAY MORNING. THE COLD FRONT WILL NOT BE
STRONG ENOUGH TO PENETRATE ALL THE WAY ACROSS THE STATE...SO THERE
WILL BE A RETURNING WARM FRONT FROM THE SOUTH ON THE LAST DAY.
TEMPERATURES WILL BEGIN ABOVE NORMAL...BUT THEY WILL FALL BELOW
NORMAL BY THE END OF THE LONG TERM.
&&

.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR     75  53  70  45 /  60  40  10   0
CAMDEN AR         81  56  74  51 /  60  40  10   0
HARRISON AR       70  45  64  42 /  60  10  10   0
HOT SPRINGS AR    77  53  71  48 /  70  20  10   0
LITTLE ROCK   AR  77  54  72  50 /  60  40  10   0
MONTICELLO AR     81  60  76  54 /  70  70  10   0
MOUNT IDA AR      76  51  70  43 /  70  10   0   0
MOUNTAIN HOME AR  72  48  64  43 /  60  10  10   0
NEWPORT AR        75  55  71  46 /  60  40  10   0
PINE BLUFF AR     79  57  74  51 /  70  60  10   0
RUSSELLVILLE AR   75  48  69  43 /  70  10  10   0
SEARCY AR         76  54  71  47 /  60  40  10   0
STUTTGART AR      78  56  74  50 /  60  50  10   0
&&

.LZK WATCHES/WARNINGS/ADVISORIES...
LAKE WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR ARKANSAS-
BRADLEY-CLEVELAND-DESHA-DREW-FAULKNER-GRANT-INDEPENDENCE-JACKSON-
JEFFERSON-LINCOLN-LONOKE-MONROE-PRAIRIE-PULASKI-SALINE-WHITE-
WOODRUFF.

LAKE WIND ADVISORY UNTIL 9 AM CDT THIS MORNING FOR BAXTER-BOONE-
MARION-NEWTON-SEARCY.

&&

SHORT TERM...46 / LONG TERM...32
Hazardous weather outlook, May 2, 4:00 AM CST, 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
500 AM CDT FRI MAY 2 2008

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-031000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
500 AM CDT FRI MAY 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE WEATHER FOR THE EASTERN HALF OF
THE STATE TODAY AND TONIGHT. THE REMAINDER OF THE STATE WILL HAVE A
SLIGHT RISK OF SEVERE WEATHER. A STRONG COLD FRONT WILL BE MOVING
ACROSS ARKANSAS DURING THE DAYLIGHT HOURS TODAY. IT WILL BE PUSHING
A LINE OF THUNDERSTORMS FROM WEST TO EAST. SOME OF THE STORMS WILL
HAVE THE POTENTIAL TO PRODUCE DAMAGING WINDS AND LARGE HAIL. ALSO...
THERE EXISTS A CHANCE FOR ISOLATED TORNADOES TO DEVELOP WITHIN THE
STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

DRY WEATHER WILL FOLLOW THE COLD FRONT THAT WILL MOVE THROUGH THE
STATE ON FRIDAY. THEN...UNSETTLED WEATHER WILL BRING SCATTERED
SHOWERS AND THUNDERSTORMS FROM TUESDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

IT IS LIKELY THAT SPOTTER ACTIVATION WILL BE REQUIRED TODAY.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO WEATHER.GOV AND CLICK ON
CENTRAL ARKANSAS.

32

The radar

The Springfield radar (KSGF), 115 km away, was scanning. The volume nearest the first event began at 10:48 UTC.

Open the radar archive at this moment

Event by event

17 tornado, 8 thunderstorm wind, 6 hail, 2 flash flood, 1 funnel cloud. Local standard time, as filed.

Thunderstorm Wind, Boone

When
May 2, 4:50 AM CST
Where
Boone County, Harrison
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.230, -93.120

Trees were down around the city.

Thunderstorm Wind, Newton

When
May 2, 5:10 AM CST
Where
Newton County, Jasper
Measured
50 kt (58 mph) estimated gust
Property damage
$75,000
Reported by
Law Enforcement
Coordinates
36.000, -93.180

A tree was downed on Arkansas Highway 7 in Jasper. Power lines were down across the county. One home had a tree on part of its roof and the porch collapsed at one end of the house. There was also damage to the garage.

Thunderstorm Wind, Logan

When
May 2, 5:25 AM CST
Where
Logan County, Corley
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.220, -93.650

A tree was down just south of Cove Lake along Arkansas Highway 309.

Thunderstorm Wind, Marion

When
May 2, 5:30 AM CST
Where
Marion County, 3 mi N of Summit
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.293, -92.680

A tree was down on Arkansas Highway 14.

Thunderstorm Wind, Faulkner

When
May 2, 6:30 AM CST
Where
Faulkner County, Conway
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.080, -92.450

Trees were down across Tanner Road off of Old Cove Road.

Hail, Conway

When
May 2, 7:05 AM CST
Where
Conway County, Hattieville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.280, -92.800

Tornado, Conway

When
May 2, 7:15 AM CST to 7:26 AM CST
Where
Conway County, 1.01 mi ENE of Birdtown to 4.06 mi ENE of Catholic Point
Rating
EF2
Path length
8.11 mi
Path width
880 yd
Continued into
Van Buren, Ar (LZK)
Deaths
2 direct, 0 indirect
Injuries
6 direct, 0 indirect
Property damage
$5.0 million
Reported by
NWS Storm Survey
Coordinates
35.306, -92.603

Fifteen homes, three chicken houses, kennels, at least six vehicles, and at least six outbuildings were destroyed. There was major damage to nine houses, at least four chicken houses, five outbuildings, vehicles, and farm equipment. Minor damage occurred to multiple houses and roofs, vehicles, a cemetery, community building, ball field, and multiple outbuildings and barns. A man and his teen-aged son were killed when their mobile home was destroyed on M&M Rd. The tornado exited Conway County, east of Center Ridge, and entered Van Buren County, west-southwest of Damascus.

Tornado, Van Buren

When
May 2, 7:26 AM CST to 7:48 AM CST
Where
Van Buren County, 3.56 mi WSW of Damascus to 2.98 mi ESE of Willow Creek
Rating
EF3
Path length
15.4 mi
Path width
1,600 yd
Continued into
Cleburne, Ar (LZK)
Deaths
3 direct, 0 indirect
Injuries
6 direct, 0 indirect
Property damage
$10 million
Reported by
NWS Storm Survey
Coordinates
35.368, -92.482

This tornado moved out of Conway County, east of Center Ridge, and entered Van Buren County, west-southwest of Damascus. The tornado destroyed 17 permanent homes and 8 mobile homes. It caused major damage to 30 homes and minor damage to 19 homes. Four chicken houses were destroyed, 8 horses were killed, and one bull was killed. A feed mill was destroyed and three businesses received major damage. One church was destroyed and another was severely damaged. A 4 year-old girl and her grandparents were killed when their house was destroyed on Scroggins Creek Rd. (County Road 65). The tornado exited Van Buren County, east-northeast of Morganton, and moved into Cleburne County, northwest of Crossroads.

Tornado, Van Buren

When
May 2, 7:28 AM CST to 7:30 AM CST
Where
Van Buren County, 1.42 mi WSW of Damascus to 0.49 mi WNW of Damascus
Rating
EF1
Path length
1.05 mi
Path width
100 yd
Reported by
NWS Storm Survey
Coordinates
35.375, -92.444

Damage was limited to some trees being knocked down. This was a satellite tornado of the EF3 tornado that traveled about one-half mile to the northwest.

Tornado, Cleburne

When
May 2, 7:48 AM CST to 8:14 AM CST
Where
Cleburne County, 2.02 mi NW of Crossroads to 2.09 mi NNW of Fivemile
Rating
EF2
Path length
21.79 mi
Path width
1,200 yd
Injuries
12 direct, 0 indirect
Property damage
$32 million
Reported by
NWS Storm Survey
Coordinates
35.486, -92.250

This tornado exited Van Buren County, east-northeast of Morganton, and moved into Cleburne County, northwest of Crossroads. Across the county, 194 homes received damage. This included 27 houses and five mobile homes destroyed, 66 homes with major damage, and 96 homes with minor damage. A dog kennel, two chicken houses, and a beauty shop were destroyed. Minor damage was done to two chicken houses, a rock quarry, a flea market, a boat storage facility, a beauty shop, a fire department, a print shop, and a community ball park. At least 19 boats and party barges sank in Greers Ferry Lake. Removal of the vessels and clean-up of the spilled fuel and fluids continued well into June. About 6800 homes and businesses lost power. In addition to power lines and poles being blown down, one transmission line and one substation were damaged. Approximately 250 dogs and puppies were killed, along with two horses, and hundreds of chickens.

Hail, Independence

When
May 2, 7:53 AM CST
Where
Independence County, Southside
Measured
0.88 in hail
Reported by
Public
Coordinates
35.680, -94.380

Hail, Cleburne

When
May 2, 7:54 AM CST
Where
Cleburne County, Greers Ferry
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
35.570, -92.170

Flash Flood, Cleburne

When
May 2, 8:45 AM CST
Where
Cleburne County, 0.85 mi W of Heber Spgs to 0.64 mi SW of Heber Spgs
Cause
Heavy Rain
Property damage
$30,000
Reported by
Newspaper
Coordinates
35.499, -92.045

An estimated 4 inches of rain in 45 minutes sent water rushing down Main Street in downtown Heber Springs. Water ran inside several businesses.

Flash Flood, Cleburne

When
May 2, 8:50 AM CST
Where
Cleburne County, 2.07 mi S of Greers Ferry to 1.6 mi WNW of Shiloh
Cause
Heavy Rain
Reported by
Public
Coordinates
35.540, -92.170

Roads were washed out due to heavy rain.

Tornado, Pike

When
May 2, 9:23 AM CST to 9:33 AM CST
Where
Pike County, 3.7 mi WNW of Billstown to 0.7 mi N of Delight
Rating
EF1
Path length
8.18 mi
Path width
200 yd
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
33.990, -93.630

One chicken house was badly damaged, and an old, unused chicken house collapsed. Much of the tin roof was taken off of an old barn. Dozens of trees were blown down.

Thunderstorm Wind, Jackson

When
May 2, 9:25 AM CST
Where
Jackson County, Tuckerman
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.730, -91.200

Trees and power lines were blown down.

Thunderstorm Wind, Jackson

When
May 2, 9:25 AM CST
Where
Jackson County, Swifton
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Newspaper
Coordinates
35.820, -91.130

A few trees were uprooted, and a fence and a farm shop wall were blown down.

Funnel Cloud, Jackson

When
May 2, 9:30 AM CST
Where
Jackson County, 1.98 mi E of Milltown
Reported by
Newspaper
Coordinates
35.725, -91.095

A funnel cloud was photographed near the intersection of Arkansas Highway 37 and the new section of U.S. Highway 67 that is under construction.

Hail, Independence

When
May 2, 9:53 AM CST
Where
Independence County, Southside
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
35.680, -94.380

Tornado, Grant

When
May 2, 10:15 AM CST to 10:31 AM CST
Where
Grant County, 1.36 mi WSW of Belfast to 3.92 mi NW of Orion
Rating
EF1
Path length
12.56 mi
Path width
300 yd
Continued into
Saline, Ar (LZK)
Property damage
$1.5 million
Reported by
NWS Storm Survey
Coordinates
34.412, -92.492

The tornado destroyed three mobile homes and caused major damage to a house. There was extensive damage to timber, both hardwoods and softwoods. Two large, steel, electrical transmission towers were knocked down. The tornado exited Grant County, northeast of Ico, and entered Saline County, south-southeast of East End.

Tornado, Dallas

When
May 2, 10:23 AM CST to 10:25 AM CST
Where
Dallas County, 2.76 mi N of Bunn to 2.57 mi WNW of Cooney
Rating
EF0
Path length
0.89 mi
Path width
50 yd
Continued into
Grant, Ar (LZK)
Reported by
NWS Storm Survey
Coordinates
34.140, -92.584

Only some tree damage was noted. The tornado exited Dallas County, north-northeast of Carthage, and entered Grant County, south-southeast of Leola.

Tornado, Grant

When
May 2, 10:25 AM CST to 10:57 AM CST
Where
Grant County, 1.75 mi SSE of Leola to 1.93 mi ESE of Junet
Rating
EF2
Path length
21.96 mi
Path width
200 yd
Property damage
$3.5 million
Reported by
NWS Storm Survey
Coordinates
34.146, -92.571

This tornado exited Dallas County, north-northeast of Carthage, and moved into Grant County, south-southeast of Leola. About 10 residences (houses and mobile homes) were destroyed, nine had major damage, and approximately 35 had minor damage. Several barns and outbuildings were destroyed. One church also suffered damage. The majority of the damage was in the area around the Crossroads community. There was extensive timber damage. One major power transmission line was knocked down, as were a number of other power lines and poles.

Tornado, Saline

When
May 2, 10:31 AM CST to 10:38 AM CST
Where
Saline County, 2.91 mi SSW of Lakeside to 1.9 mi SE of Lakeside
Rating
EF2
Path length
3.09 mi
Path width
300 yd
Continued into
Pulaski, Ar (LZK)
Injuries
1 direct, 0 indirect
Property damage
$1.0 million
Reported by
NWS Storm Survey
Coordinates
34.493, -92.295

This tornado exited Grant County, northeast of Ico, and moved into Saline County, south-southeast of East End. A total of 16 homes were impacted. Four were destroyed, nine had major damage and three had minor damage. The tornado exited Saline County, southeast of East End, and moved into Pulaski County, southwest of Woodson.

Tornado, Pulaski

When
May 2, 10:38 AM CST to 10:55 AM CST
Where
Pulaski County, 1.92 mi SW of Woodson to 5.1 mi NE of Wampoo
Rating
EF2
Path length
14.06 mi
Path width
300 yd
Continued into
Lonoke, Ar (LZK)
Deaths
1 direct, 0 indirect
Property damage
$3.5 million
Reported by
NWS Storm Survey
Coordinates
34.512, -92.245

This tornado exited Saline County, southeast of East End, and moved into Pulaski County, southwest of Woodson. Altogether, 75 homes (houses and mobile homes) were damaged or destroyed. This number included 21 homes destroyed, 16 with major damage, 26 with minor damage, and the remainder with only slight damage. Most of these homes were in the Hensley and Woodson areas. One woman was killed when her mobile home was destroyed on West Hensley Rd. Two large, steel, electrical transmission towers were knocked down. The tornado exited Pulaski County, east of Wrightsville, and moved into Lonoke County, just northwest of Keo.

Tornado, Lonoke

When
May 2, 10:55 AM CST to 11:15 AM CST
Where
Lonoke County, 0.82 mi SW of Cobbs to 4.79 mi NNE of Pettus
Rating
EF2
Path length
11.01 mi
Path width
200 yd
Injuries
2 direct, 0 indirect
Property damage
$3.0 million
Reported by
NWS Storm Survey
Coordinates
34.611, -92.030

This tornado exited Pulaski County, east of Wrightsville, and entered Lonoke County, just northwest of Keo. Two houses and two farm shops near Keo had roof damage. In addition, two houses north of Keo were destroyed. Trees, power poles, and grain bins were blown down, and there was damage at a fish farm. Two farm shops in Pettus were damaged. Also, five large, steel, electrical transmission towers were partially to totally destroyed.

Hail, Clark

When
May 2, 11:05 AM CST
Where
Clark County, 1.15 mi W of Poseyville
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
34.000, -92.950

Thunderstorm Wind, Prairie

When
May 2, 11:30 AM CST
Where
Prairie County, 0.69 mi NNE of Thurman
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.979, -91.764

Trees were down. One tree was on a mobile home.

Tornado, Lonoke

When
May 2, 11:56 AM CST to 12:02 PM CST
Where
Lonoke County, 0.58 mi SW of Carlisle to 0.65 mi SSE of Carlisle Muni Arpt
Rating
EF1
Path length
2.55 mi
Path width
200 yd
Property damage
$1.0 million
Reported by
NWS Storm Survey
Coordinates
34.774, -91.757

The tornado damaged approximately 25 homes, along with the Carlisle Fire Station, the old railroad depot, a storage garage, an automotive repair garage, a beauty shop, and a minnow farm. Many trees, power lines, and power poles were knocked down.

Tornado, Woodruff

When
May 2, 12:01 PM CST to 12:07 PM CST
Where
Woodruff County, 1.23 mi WSW of Maberry to 0.59 mi E of Daggett
Rating
EF0
Path length
2.09 mi
Path width
50 yd
Property damage
$3,000
Reported by
NWS Storm Survey
Coordinates
35.012, -91.340

Timber was damaged along the Cache River and other minor waterways. Two metal-roofed structures in the Maberry community had sheets of metal damaged or removed.

Tornado, Lonoke

When
May 2, 12:02 PM CST to 12:03 PM CST
Where
Lonoke County, 1.23 mi E of Carlisle Muni Arpt to 1.33 mi ENE of Carlisle Muni Arpt
Rating
EF1
Path length
0.13 mi
Path width
30 yd
Continued into
Prairie, Ar (LZK)
Reported by
NWS Storm Survey
Coordinates
34.803, -91.699

A couple of trees were knocked down. The tornado exited Lonoke County, east-northeast of the Carlisle Airport, and moved into Prairie County, west-northwest of Hazen.

Tornado, Prairie

When
May 2, 12:03 PM CST to 12:04 PM CST
Where
Prairie County, 2.28 mi NW of Screeton to 2.07 mi SSW of Barrettsville
Rating
EF1
Path length
1.55 mi
Path width
250 yd
Reported by
NWS Storm Survey
Coordinates
34.804, -91.697

This tornado exited Lonoke County, east-northeast of the Carlisle Airport, and moved into Prairie County, west-northwest of Hazen. Damage was limited to trees being knocked down.

Tornado, Prairie

When
May 2, 12:05 PM CST to 12:06 PM CST
Where
Prairie County, 1.52 mi NW of Center Pt to 2.64 mi NNE of Center Pt
Rating
EF1
Path length
2.58 mi
Path width
100 yd
Property damage
$1,000
Reported by
NWS Storm Survey
Coordinates
34.846, -91.638

Approximately two dozen trees were damaged and a power pole was knocked down.

Tornado, Monroe

When
May 2, 12:40 PM CST to 12:41 PM CST
Where
Monroe County, 2.59 mi WSW of Saulsburg to 2.28 mi WSW of Saulsburg
Rating
EF0
Path length
0.35 mi
Path width
50 yd
Property damage
$3,000
Reported by
NWS Storm Survey
Coordinates
34.956, -91.262

Tin was removed from barns and a large tree was uprooted.

Hail, Desha

When
May 2, 5:55 PM CST
Where
Desha County, Mc Gehee
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
33.630, -91.400

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Tornado, Conway2008-05-0252MaleMobile/Trailer HomeDirect
Tornado, Conway2008-05-0215MaleMobile/Trailer HomeDirect
Tornado, Van Buren2008-05-0247MalePermanent HomeDirect
Tornado, Van Buren2008-05-0254FemalePermanent HomeDirect
Tornado, Van Buren2008-05-024FemalePermanent HomeDirect
Tornado, Pulaski2008-05-0243FemaleMobile/Trailer HomeDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2008Every state in 2008This day in weather historyThe tornado archive for Arkansas, 2008Warnings in Arkansas, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 97172, 97188, 97193, 97194, 97195, 97161, 92156, 92157, 92392, 92158, 97164, 97166, 106024, 97152, 92461, 97203, 106078, 106083, 97167, 92395, 92425, 92428, 92396, 92397, 92398, 97170, 106596, 92433, 92450, 92437, 92443, 92448, 92454, 97171.